MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Catalog Number U357544
Medical Device Problem Codes Break (1069); Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/26/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No hospital/medical records or medical images have been made available to the manufacturer.As the lot number for the device was provided, a review of the device history records is currently being performed.The device has been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an angioplasty procedure of a non-calcified lesion in the lower leg, the pta balloon allegedly ruptured above nominal pressure.The pta balloon was exchanged over the guidewire for another that was used to complete the procedure.There was no reported patient injury.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.Visual/microscopic inspection: the balloon size for this product is printed on the balloon hub of the catheter and identified the returned sample as a 4mm x 40mm balloon.No ruptures were noted to the balloon.Functional/performance evaluation: the patency was tested using an in-house.035¿ guidewire and passed without issue.The inflation hub was connected to an in-house inflation device and an attempt was made to inflate the balloon with water.Upon inflation, water was observed to be leaking out the distal end of the strain relief.The strain relief was removed and a partial circumferential catheter shaft break was observed at the distal end of the y-hub.Sanding marks were noted on the catheter underneath the strain relief and at the location of the break.The catheter was cut, distal to the identified break.The distal segment containing the balloon was connected to an in-house tuohy borst adapter.The balloon was able to be inflated to nominal pressure without issue.No rupture or leaks were noted to the balloon.The balloon deflated without issue.Medical records review: medical records were not provided; therefore, a review could not be performed.Image/photo review: images/photos were not provided; therefore, a review could not be performed.Conclusion: the device was returned.The investigation is confirmed for a partial circumferential catheter shaft break just distal to the y-hub.The investigation is unconfirmed for the reported balloon rupture, as the returned device functioned properly during functional testing and no ruptures were identified.Per the evaluation, sanding marks were identified past the hub (extending past the sanding range); therefore, excessive sanding of the catheter under the strain relief is the root cause for the partial break in the catheter.The sanding marks identified during the evaluation is part of an ongoing investigation.Labeling review: the current ifu (instructions for use) states: precautions: carefully inspect the catheter prior to use to verify that catheter has not been damaged during shipment and that its size, shape, and condition are suitable for the procedure for which it is to be used.Do not use if product damage is evident.Use of the ultraverse 035 pta dilatation catheter: position the balloon relative to the lesion to be dilated, ensure the guidewire is in place, and inflate the balloon to the appropriate pressure.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description

Brand Name
ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6451454
Report Number2020394-2017-00288
Device Sequence Number658096
Product Code LIT
UDI-Device Identifier00801741091957
UDI-Public(01)00801741091957(17)190630(10)CMAU0144
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
K142261
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/18/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2019
Device Catalogue NumberU357544
Device Lot NumberCMAU0144
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/03/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/09/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/31/2017
Supplement Report FDA Received Date04/18/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR
Patient Weight100